Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Jackson, KY

May 14, 1997Lee County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 14, 1997, 7:02 PM EDT for Lee County, Wolfe County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1997, 7:02 PM EDT (23:02 UTC)
Expired
May 14, 1997, 7:50 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Lee County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 27 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:15 PM EDTHail 0.88Bethany, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 142303 RRA
SVRJKL
KYC129-237-142350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT WED MAY 14 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LEE
   ...WOLFE
 
A SEVERE THUNDERSTORM LOCATED ABOUT 20 MILES NORTHWEST OF JACKSON WILL
AFFECT THE COMMUNITIES OF MARY...LANE AND BETHANY IN SOUTHERN WOLFE
COUNTY. IN NORTHERN LEE COUNTY...THE COMMUNITY OF ZOE WILL BE AFFECTED.
LARGE HAIL IS THE PRIMARY THREAT WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL.6..DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:17 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 14, 3:17 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT WED MAY 14 1997

17Z SFC ANALYSIS AND LATEST VISIBLE IMAGE SHOW THE WEATHER SITUATION.
A BROAD SFC LOW IS MOVING THROUGH EASTERN ILLINOIS WITH A WARM FRONT
HUNG UP FROM NORTH TO SOUTH THROUGH EASTERN KENTUCKY. A COLD FRONT IS
NOW ENTERING WESTERN KENTUCKY REACHING FROM CENTRAL ARKANSAS TO THE
ILLINOIS LOW. CLOUDS CONTINUE AHEAD OF THE WARM FRONT ALONG WITH A FEW
LINGERING SHOWERS. TEMPERATURES ARE STILL IN THE 50S THERE WHILE
BEHIND IT GUSTY SOUTHWEST WINDS AND SUNSHINE ARE PUSHING READINGS INTO
THE MID 70S. SATELLITE FURTHER COMPLICATES MATTERS WITH LOW CLOUDS
FILLING IN BEHIND THE WARM FRONT AND MOVING EAST.

IN THE SHORT TERM WE WILL HAVE TO DEAL WITH THE COLD FROPA AROUND 00Z.
THE MODELS DON/T MAKE TOO MUCH OF THIS BUT THERE IS DECENT INSTABILITY
...SFC MOISTURE AND SFC CONVERGENCE. SO...EXPECT A THUNDERSTORM OR TWO
ALONG IT THIS EVENING. ONLY PARTIAL CLEARING TONIGHT AND WITH THE WIND
FOG SHOULD BE KEPT TO A MINIMUM.

WE STAY IN THE NORTHWEST FLOW THROUGH THE PERSISTENT UPPER LEVEL
TROUGH. THIS MEANS CLOUDS...COLD AND LIMITED RAIN. AS PART OF THIS
INSTABILITY SPRINKLES WILL BE A PROBLEM THURSDAY AFTERNOON AS THE COLD
POOL SWINGS THROUGH ALONG WITH A MODERATE...BUT CHANNELED VORT MAX.
TEMPERATURES WILL STAY WELL BELOW NORMAL INTO THE WEEKEND WITH HIGHS
NOT FAR FROM 60 THURSDAY AND VALLEY FROST POSSIBLE FRIDAY IF WE GO
CLEAR...6NORTHWEST FLOW MAY STAVE OFF THAT POSSIBILITY THOUGH.

JKL  48/60/38  32-
LOZ  46/62/35  32-

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:16 PM EDTSevere Thunderstorm WarningJKLBath, Rowan44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningJKLElliott33 min
May 14, 7:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin59 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.